Merck ($MRK) is again having to update the labeling for its baldness drug Propecia and its prostrate treatment Proscar, this time linking them to lingering sexual dysfunction even after patients quit using them.
The package will now include warnings relating to libido, orgasm and ejaculation problems that occur for some patients who are no longer taking Propecia. Warnings related to lingering decreased libido will also have to go on packaging for Proscar, Bloomberg reports. Both drugs contain the same active ingredient, finasteride. In addition, both will include references to reports of infertility and poor semen quality that returned to normal after the drugs were discontinued, the FDA says.
The label changes were ordered after the agency reviewed several hundred reports of problems made over 13 to 18 year periods.
"Despite the fact that clear causal links between finasteride (Propecia and Proscar) and sexual adverse events have not been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs," the FDA says in its statement.
Merck replied to Bloomberg in a statement that the company believes patients generally tolerated the treatments well and that the reported effects came from an unknown population size that reported the effects voluntarily. As a result, it is difficult to connect a causal relationship between those reported events and the drug.
The drugs are not big sellers for Merck, Reuters points out, with Propecia producing $447 million in sales last year, and Proscar $223 million.
Last year the FDA had required new labeling for the two drugs, as well as for Avodart and Jalyn made by GlaxoSmithKline ($GSK) with new cautionary language highlighting data suggesting a link to high-risk prostate tumors. The data comes from two new studies that showed the drugs cut the overall risk of prostate cancer but boosted the chance of developing high-grade tumors.
Editor's note: A meaningful typo was made in this story, where the word "organism" appeared where the word "orgasm" should have been. The typo has been corrected. We apologize for any confusion.